Texas, 2012

Hail in Texas, April 20, 2012

April 20, 2012 · NWS SHV · 16 events in 7 counties and zones

Scattered to numerous showers and thunderstorms developed along and ahead of a cold front across much of East Texas during the morning and afternoon of April 20th. While surface based instability was weak, very steep lapse rates aloft coupled with increasing forcing aloft resulted in isolated severe thunderstorms over portions of East Texas, which resulted in several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered to numerous showers and thunderstorms developed along and ahead of a cold front across much of East Texas during the morning and afternoon of April 20th. While surface based instability was weak, very steep lapse rates aloft coupled with increasing forcing aloft resulted in isolated severe thunderstorms over portions of East Texas, which resulted in several reports of large hail. The severe threat shifted southward across East Texas from morning to afternoon, ending across Deep East Texas around mid afternoon as the air mass stabilized from widespread areas of showers with embedded thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 20, 2:22 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 20, 2:22 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CDT FRI APR 20 2012

.DISCUSSION...
MAIN FEATURE FOR THIS FCST PD IS UPPER TROF NOW LOCATED OVER THE
TX PANHANDLE. CONVECTION IS ONGOING ACROSS N TX INTO ERN OK
ATTM...MOVING EWD JUST AHEAD OF A COLD FRONT. NOT MUCH CHANGE THIS
PD WITH REGARD TO MODEL OUTPUT...SO FCST REFLECTS JUST A FEW
TWEAKS TO TIMING AND SLIGHTLY INCREASED POPS DUE TO INCREASED
CONFIDENCE. CONVECTION IS FCST TO EXPAND EWD THROUGH TODAY...AS
THE TROF DEEPENS. NEWER MODEL RUNS KEEP THE TROF OPEN...WHICH IS A
CHANGE FROM THE LAST SEVERAL RUNS. THE ONLY EXCEPTION IS THE
EURO...WHICH CONTINUES TO CLOSE THE LOW OFF BY SAT MORNING. THIS
DIFFERENCE APPEARS TO HAVE LITTLE BEARING ON THE OVERALL FCST
HOWEVER. PRECIP IS EXPECTED TO MOVE OUT OF THE REGION FOR THE MOST
PART BY LATE SAT MORNING. STRONG NWLY FLOW ALOFT SHOULD QUICKLY
CLEAR OUT CLOUDS IN THE WAKE OF THE SFC FRONT...AND SHOULD LEAVE
MOST OF THE REGION UNDER MOSTLY CLEAR SKIES BY SAT AFTN.

NW FLOW REGIME IS EXPECTED TO HOLD THROUGH THE WEEKEND INTO THE
FIRST HALF OF THE WORK WEEK...AS SFC HIGH PRESSURE BUILDS IN ACROSS
THE SRN U.S. AMPLIFIED UPPER RIDGE OVER THE WRN U.S. IS FCST TO
WEAKEN AND SQUEEZE EWD DURING THE MIDDLE PART OF THE WORK WEEK...
AS A STRONG DISTURBANCE MOVES INTO THE DESERT SW. THIS ACCORDING
TO THE GFS. THE EURO KEEPS THE REGION UNDER NW FLOW WITH THE
UPPER RIDGE REMAINING QUITE STRONG THROUGH THE END OF THE PD.
HOPEFULLY FUTURE MODEL RUNS WILL SHED SOME LIGHT ON THE SITUATION.

COLD FRONT EARLY THIS WEEKEND WILL BRING BELOW NORMAL TEMPS FOR
SAT...AND NEAR NORMAL TEMPS THROUGH EARLY NEXT WEEK. REMAINDER OF
THE PD DEPENDS ON WHAT HAPPENS WITH THE UPPER RIDGE/BAJA LOW. FOR
NOW WILL STAY PRETTY CLOSE TO MEX NUMBERS UNTIL A TREND CAN BE
ESTABLISHED. /12/

&&

.AVIATION...
A COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST IS PRODUCING
WIDELY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. THIS SHRA/TSRA
ACTIVITY WILL MOVE INTO THE ARKLATEX AIRSPACE BEFORE THE UPCOMING
12Z ISSUANCE. VFR/MVFR FLIGHT CATEGORIES WILL REMAIN COMMON AT MANY
AREA TERMINALS TODAY...BUT TEMPO IFR CONDITIONS WILL BE POSSIBLE
WHERE +TSRA ACTIVITY OCCURS. THE COLD FRONT WILL BE NEAR AN
ELD...SHV...LFK LINE BY THE 18Z ISSUANCE...AND SHOULD BE CLEARING
THE AREA AROUND 00Z. LIGHT SOUTHERLY WINDS WILL SWITCH TO NORTHERLY
AT 8 TO 14 KTS AFTER FROPA. NO VSBY CONCERNS ARE EXPECTED IN THE 12Z
TAF PERIOD...EXCEPT DURING TSRA ACTIVITY AT TERMINALS. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  50  69  50  79 /  70  50  10   0   0
MLU  80  54  67  48  75 /  50  60  20   0   0
DEQ  66  42  69  44  76 /  60  10   0   0   0
TXK  72  47  69  49  77 /  70  30   0   0   0
ELD  76  47  68  46  77 /  70  60  10   0   0
TYR  70  47  71  50  79 /  70  20   0   0   0
GGG  72  48  70  48  79 /  70  30   0   0   0
LFK  78  51  72  48  81 /  70  50  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/11
Hazardous weather outlook, Apr 19, 11:21 AM CST, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1221 PM CDT THU APR 19 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1221 PM CDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...FOR DEEP
EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO THE NORTHWESTERN
SECTIONS OF THE REGION DURING LATE TONIGHT...AS A COLD FRONT AND
ITS UPPER LEVEL DISTURBANCE APPROACH THE I-30 CORRIDOR. WHILE A
SEVERE STORM OR TWO CANNOT BE TOTALLY RULED OUT...NO ORGANIZED
SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS I-20
DURING MUCH OF THE DAY ON FRIDAY AND THEN DOWN THE I-49 CORRIDOR
OVERNIGHT...EXITING THE EASTERN FRINGES DURING LATE SATURDAY
MORNING. ANY BOWING SECTIONS OF THUNDERSTORMS MAY PRODUCE WIND
DAMAGE AND ANY HEAVY RAINFALL MAY CAUSE BRIEF LOCALIZED
FLOODING. WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Apr 20, 3:49 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 AM CDT FRI APR 20 2012

TXZ108-201015-
FRANKLIN-
449 AM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     FRANKLIN...

INCLUDING THE FOLLOWING LOCATIONS...
     HAGANSPORT...MOUNT VERNON...PURLEY AND SCROGGINS...

AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF SULPHUR
SPRINGS...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN
Special weather statement, Apr 20, 4:34 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
534 AM CDT FRI APR 20 2012

TXZ110-125-201100-
CAMP-UPSHUR-
534 AM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     UPSHUR AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     BIG SANDY...CEDAR SPRINGS...DIANA...EAST MOUNTAIN...GILMER...
     LEESBURG...NEWSOME...ORE CITY...PITTSBURG...ROSEWOOD AND WEST
     MOUNTAIN...

AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NEWSOME...OR 5 MILES SOUTH OF
LEESBURG...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN

The radar

The Shreveport radar (KSHV), 123 km away, was scanning. The volume nearest the first event began at 10:45 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Upshur

When
April 20, 4:45 AM CST
Where
Upshur County, Saules Chapel
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.830, -95.070

Hail was reported 10 miles northwest of Gilmer, Texas.

Hail, Upshur

When
April 20, 4:50 AM CST
Where
Upshur County, 0.58 mi W of Old Diana
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.730, -94.740

Golfball sized hail was reported 12 miles east of Gilmer, Texas.

Hail, Upshur

When
April 20, 4:53 AM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.730, -94.950

Hail, Gregg

When
April 20, 5:25 AM CST
Where
Gregg County, 1.5 mi NNW of Judson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.600, -94.760

Public reported one inch hail at the intersection of Hwy. 259 and 449.

Hail, Gregg

When
April 20, 5:30 AM CST
Where
Gregg County, 0.9 mi NW of Judson
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.590, -94.760

Large marble sized hail was reported in north Judson.

Hail, Harrison

When
April 20, 6:10 AM CST
Where
Harrison County, 0.69 mi S of Marshall Beers Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.710, -94.120

Hail was reported in Uncertain, Texas.

Hail, Cherokee

When
April 20, 9:50 AM CST
Where
Cherokee County, 1.38 mi N of Morrill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.620, -95.070

Hail was reported two miles south of Alto, Texas.

Hail, Nacogdoches

When
April 20, 10:13 AM CST
Where
Nacogdoches County, Douglass
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.670, -94.880

One half inch to three quarter inch hail reported in Douglass, Texas.

Hail, Angelina

When
April 20, 10:40 AM CST
Where
Angelina County, 1.82 mi SW of Dunagan Station
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.330, -94.800

Nickel sized hail fell in the Hudson community west of Lufkin, Texas.

Hail, Nacogdoches

When
April 20, 10:45 AM CST
Where
Nacogdoches County, 3 mi SSE of Nacogdoches
Measured
1 in hail
Reported by
Public
Coordinates
31.560, -94.650

Hail was reported 4 miles south of Nacogdoches, Texas.

Hail, Angelina

When
April 20, 11:01 AM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
31.330, -94.730

Hail was reported in Lufkin, Texas.

Hail, Angelina

When
April 20, 11:03 AM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.330, -94.730

Hail was reported in Lufkin, Texas.

Hail, Angelina

When
April 20, 11:30 AM CST
Where
Angelina County, Huntington
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.280, -94.580

Penny to nickel sized hail was reported in Huntington, Texas.

Hail, Angelina

When
April 20, 12:43 PM CST
Where
Angelina County, 6.76 mi NE of Zavalla
Measured
1 in hail
Reported by
Public
Coordinates
31.220, -94.350

A boat launch on Lake Sam Rayburn reported quarter sized hail.

Hail, Rusk

When
April 20, 1:52 PM CST
Where
Rusk County, 1.17 mi E of Chalk Hill
Measured
1 in hail
Reported by
Public
Coordinates
32.350, -94.630

A convenience store near Chalk Hill reported nickel to quarter sized hail.

Hail, Rusk

When
April 20, 1:58 PM CST
Where
Rusk County, 0.9 mi NW of Stewart
Measured
0.75 in hail
Reported by
Public
Coordinates
32.310, -94.660

A mortgage company just northwest of Stewart reported dime to penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369150, 369151, 369149, 369154, 369152, 369153, 369162, 369155, 369156, 369158, 369157, 369159, 369160, 369165, 369168, 369161.